Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 16, 2012, 3:43 PM EDT for 5 counties in Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2012, 3:43 PM EDT (19:43 UTC)
- Expired
- May 16, 2012, 4:39 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 42 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS51 KCTP 161943 SVRCTP PAC023-027-033-035-081-162045- /O.NEW.KCTP.SV.W.0015.120516T1943Z-120516T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 343 PM EDT WED MAY 16 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA... NORTHEASTERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA... NORTH CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA... WEST CENTRAL LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA... CENTRAL CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA... * UNTIL 445 PM EDT * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM DRIFTWOOD TO LECONTES MILLS...MOVING EAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IN THE WARNING INCLUDE... KARTHAUS... PINE GLEN AND KEATING... WESTPORT... HYNER... GLEN UNION... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE INCH OR LARGER. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4131 7721 4109 7760 4110 7846 4133 7807 TIME...MOT...LOC 1943Z 271DEG 25KT 4127 7804 4116 7824 $$ FORECASTER: LA CORTE
2 follow-up statements
962
WWUS51 KCTP 162013
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT WED MAY 16 2012
PAC023-033-162023-
/O.CAN.KCTP.SV.W.0015.000000T0000Z-120516T2045Z/
CAMERON PA-CLEARFIELD PA-
413 PM EDT WED MAY 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLEARFIELD AND
SOUTHEASTERN CAMERON COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 4133 7784 4131 7726 4125 7732 4109 7760
4110 7803
TIME...MOT...LOC 2013Z 271DEG 25KT 4131 7772 4112 7788
$$
PAC027-035-081-162045-
/O.CON.KCTP.SV.W.0015.000000T0000Z-120516T2045Z/
CENTRE PA-LYCOMING PA-CLINTON PA-
413 PM EDT WED MAY 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL CLINTON...WEST CENTRAL LYCOMING AND NORTH CENTRAL CENTRE
COUNTIES...
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WESTPORT TO 13 MILES SOUTH OF WESTPORT...MOVING EAST
AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HYNER...
GLEN UNION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4133 7784 4131 7726 4125 7732 4109 7760
4110 7803
TIME...MOT...LOC 2013Z 271DEG 25KT 4131 7772 4112 7788
$$
FORECASTER: LA CORTE762
WWUS51 KCTP 162039
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT WED MAY 16 2012
PAC027-035-081-162049-
/O.CAN.KCTP.SV.W.0015.000000T0000Z-120516T2045Z/
CENTRE PA-LYCOMING PA-CLINTON PA-
439 PM EDT WED MAY 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLINTON...WEST CENTRAL
LYCOMING AND NORTH CENTRAL CENTRE COUNTIES IS CANCELLED...
THE LINE OF STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED AND MOVED OUT OF THE AREA...THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4133 7784 4131 7726 4125 7732 4109 7760
4110 7803
TIME...MOT...LOC 2039Z 271DEG 25KT 4126 7752 4115 7772
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:24 PM EDT, 19 minutes earlier.
Area forecast discussion, May 16, 3:24 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 324 PM EDT WED MAY 16 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE COMMONWEALTH LATE THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION FOR THURSDAY WITH MAINLY SUNNY BUT COOLER CONDITIONS. DRY AND INCREASINGLY WARM WEATHER WILL BEGIN FRIDAY...AND LAST RIGHT INTO EARLY NEXT WEEK. THE NEXT CHANCE OF SHOWERS ACCOMPANYING A COLD FRONT WILL OCCUR LATE MONDAY OR MONDAY NIGHT. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AT 1830Z...THE SFC COLD FRONT EXTENDED FROM NEAR KELZ...TO KBTP AND KHLG...HEADING EAST AT AROUND 30KTS. TWO LINES OF SHOWERS AND A FEW TSRA HAVE EXPANDED OVER THE PAST HOUR OR SO...AND I EXPECT TO SEE THESE CONVECTIVE BANDS BECOME MORE SOLID THROUGH THE LATE AFTERNOON AS THEY PROGRESS EAST INTO BETTER ML CAPE SITUATED ACROSS THE SUSQUEHANNA VALLEY AND WEST BRANCH REGION /INVOF KIPT/. COORDINATION CALL WITH SPC KEPT US OUT OF THEIR RECENTLY ISSUED SVR TSRA WATCH FOR FAR NERN PENN AND POINTS TO THE NE /THROUGH 01Z FRIDAY/. STILL THE DEGREE OF LOW TO MID-LEVEL LAPSE RATES AND MODERATELY STRONG 0-6KM SHEAR COULD SUPPORT SOME ISOLATED WESTERLY...DOWNBURST WIND GUSTS AROUND 45 KTS...ALONG WITH A FEW INSTANCES OF 0.50 TO 0.75 INCH DIAMETER HAIL. MID-LEVEL LAPSE RATES AND DYNAMICS WILL DECREASE FURTHER TO THE SOUTH...SO EXPECT SHOWERS AND TSRA TO BE MORE ISOLATED TO THE SOUTH OF A LINE FROM KIDI TO KSEG. A REFRESHINGLY DRY/COOLER AIRMASS WILL PUSH INTO THE CWA OVERNIGHT. MAINLY CLEAR SKIES AND A DIMINISHING NW WIND AFTER MIDNIGHT WILL ALLOW TEMPS TO SETTLE INTO THE LOWER TO MID 30S FOR A MIN. THIS WILL SUPPORT FAIRLY WIDESPREAD FROST ACROSS THE NRN MTNS. COORDINATED WITH SURROUNDING WFOS TO POST A FROST ADVISORY FOR THOSE AREAS BETWEEN 07-12Z THURSDAY. PATCHY FROST COULD EXTEND AS FAR SOUTH AS THE HIGHER TERRAIN NEAR I-80 AROUND DAYBREAK. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... HIGH PRESSURE WILL BUILD EAST FROM THE OHIO VALLEY AND BECOME CENTERED ACROSS THE REGION THURSDAY NIGHT. LOW PWATS /MINUS 1-2 STANDARD DEVIATIONS/ WILL BEGIN TO SLIDE TO THE EAST OF THE REGION FRIDAY. A SUNNY AND MILD DAY IS ON TAP FOR THURSDAY. MAXES IN THE M60S ARE EXPECTED WITH ABUNDANT SUNSHINE HELPING TO BALANCE THE 8H TEMPS NEAR 0C IN THE N EARLY IN THE DAY. THE REST OF THE AREA WILL SEE HIGH TEMPS IN THE 70S WITH LIGHT NORTH WINDS. THESE TEMPS WILL BE WITHIN A DEG OR TWO OF NORMAL. CLEAR SKIES AND LIGHT WIND WILL BRING A FROSTY NIGHT ACROSS THE NORTHERN HALF OF PENN. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... FRIDAY MORNING WILL BE QUITE CHILLY WITH AREAS OF FROST LKLY IN THE N-CENTRL/NERN MTNS WHERE DAYBREAK READINGS MAY TOUCH THE FREEZING MARK. LATER SHIFTS MAY NEED TO CONSIDER ISSUING ANOTHER FROST ADVY FOR THUR NGT/FRI MORNING. FOR NOW WILL MENTION IN HWO. HIGH PRESSURE WILL CONTINUE FAIR AND DRY WEATHER INTO THE UPCOMING WEEKEND. RISING HEIGHTS ALOFT AND STRONG UPPER RIDGING BUILDING INTO THE UPPER OH VLY WILL LEAD TO A WARMING TREND WITH DAYTIME TEMPS REMAINING NEAR TO ABOVE NORMAL THROUGH THE PERIOD. THE DETERMINISTIC AND ENSEMBLE GUIDANCE CONTINUES TO DISAGREE AS TO THE STRENGTH AND TRACK OF A LOW FORMING IN THE WESTERN SUBTROPICAL ATLANTIC. THE COMBINATION OF THE UPPER LOW AND ITS SURFACE LOW SHOULD LEAD TO WETNESS DEVELOPING ACROSS PORTIONS OF THE EAST COAST LATE IN THE WEEKEND AND EARLY NEXT WEEK. NON-NCEP DATA REMAINS MORE BULLISH ON WWD/INLAND MIGRATION OF UPPER LOW AND ASSCOD PCPN PATTERN OVER SE STATES/MID-ATLC REGION. THE NCEP GFS/GEFS MEAN BOTH MAINTAIN STG RIDGE ALOFT AND WOULD FAVOR PERSISTENCE OF DRY/INCREASINGLY WARM/HUMID PATTERN IN CNTRL PA. DUE TO LOW CONFIDENCE AND MODERATE TO HIGH UNCERTAINTY FOLLOWED HPC GUID VERY CLOSELY WHICH BRINGS LOW POPS BACK INTO THE MEDIUM-LONG RANGE FCST FROM D6/MON THRU D8. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A WEAK SURFACE FRONT ACCOMPANIED BY A BROKEN LINE OF SHOWERS IS CURRENTLY SITUATED NEAR BFD. THE FRONT WILL CONTINUE TO WORK ITS WAY EASTWARD THIS AFTERNOON. CU ARE BEGINNING TO FORM AHEAD OF THE FRONT AND SPOTTY TSRA MAY DEVELOP AS THE FRONT MOVES INTO THE SWATH OF SUN-WARMED AIR ACROSS CENTRAL PA. THE BEST CHANCE FOR TSRA THIS AFTERNOON WILL BE IN THE NORTHEAST. WINDS WILL PICK UP BEHIND THE FRONT WITH 20-30KT GUSTS. HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND STRENGTHEN THROUGH THIS WEEKEND...PROVIDING PLEASANT WEATHER AND MAINLY VFR FLYING CONDITIONS. OUTLOOK... THU...VFR. NO SIG WX. FRI... PATCHY AM FOG POSSIBLE IN THE NORTH. VFR. SAT-SUN...VFR. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 3 AM TO 8 AM EDT THURSDAY FOR PAZ004>006- 010-011-037. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...STEINBUGL AVIATION...LAMBERT/COLBERT
Hazardous weather outlook, May 16, 2:20 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT WED MAY 16 2012 PAZ024-033-171830- CAMBRIA-SOMERSET- 220 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ012-017>019-025>028-034>036-045-046-049>053-056>059-063>066- 171830- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 220 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-037-171830- WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- 220 PM EDT WED MAY 16 2012 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. AREAS OF FROST ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ041-042-171830- NORTHERN LYCOMING-SULLIVAN- 220 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. PATCHY FROST WILL OCCUR LATE TONIGHT...UNTIL SHORTLY AFTER SUNRISE THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AREAS OF FROST ARE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Special weather statement, May 16, 2:55 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT WED MAY 16 2012
PAZ010-011-017-162000-
CAMERON PA-CLEARFIELD PA-ELK PA-
255 PM EDT WED MAY 16 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...SOUTH
CENTRAL CAMERON AND SOUTHEASTERN ELK COUNTIES THROUGH 4 PM EDT...
AT 251 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BROCKWAY TO SYKESVILLE TO PUNXSUTAWNEY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT TROUTVILLE...ROCKTON...
FORCE...MEDIX RUN...WOODLAND AND WALLACETON.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 130.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.
LAT...LON 4113 7881 4120 7878 4121 7876 4120 7872
4122 7872 4123 7874 4127 7874 4132 7841
4132 7809 4104 7815 4087 7842 4085 7881
FORECASTER: LAMBERT/COLBERTLocal storm report, May 16, 3:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG CLEARFIELD 41.02N 78.44W
05/16/2012 CLEARFIELD PA 911 CALL CENTER
TREES DOWN IN CLEARFIELD BOROUGH LAWRENCE TWP
&&
EVENT NUMBER CTP1200025
STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:46 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 7 hr |
| May 16, 2:09 PM EDT | Frost Advisory | CTP | Cameron, Elk, McKean, Potter, Tioga, Warren | 18 hr |
| May 16, 2:55 PM EDT | Special Weather Statement | CTP | Clearfield | 65 min |
| May 16, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 56 min |
| May 16, 4:02 PM EDT | Special Weather Statement | CTP | Clinton | 43 min |
| May 16, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.